Maryland, 2002

Hail and Lightning Strike in Maryland, May 26, 2002

May 26, 2002 · NWS LWX · 3 events in 2 counties and zones

Scattered thunderstorms produced large hail and frequent lightning during the afternoon of the 26th. In Montgomery County, golfball sized hail shreaded leaves and whitened the ground in Poolesville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced large hail and frequent lightning during the afternoon of the 26th. In Montgomery County, golfball sized hail shreaded leaves and whitened the ground in Poolesville. Just west of Gaithersburg, dime sized hail was reported. In Carroll County, lightning struck the roof of a home on Dotsons Ridge Drive in Taylorsville. The fire that resulted caused $10,000 damage to the second floor of the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, May 26, 2:00 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN MAY 26 2002

STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY
ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA.

SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT
TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR
MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON.
AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT
THE CHC SHWRS/TSTMS INTO MON EVE.

ND

...LONGER TERM...TUE THRU SUN...

LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK
500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT
TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF
BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU
WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO
CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT
DRY WX EXPECTED.

BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH
ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO
WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD
FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA
EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES
APPROACHES FROM N PLAINS SAT AND SUN.

STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD
FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO
10 DEGREES.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 26, 1:13 PM EST, 3 hours 16 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002

...THUNDERSTORMS OVER NORTHWEST VIRGINIA...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON
Special weather statement, May 26, 1:58 PM EST, 2 hours 31 minutes before
VAZ028-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
258 PM EDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR
THE ENTIRE SHENANDOAH VALLEY...

...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA...

AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING
FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY
VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS
ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG
WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED
WIND GUSTS TO 45 MPH ARE POSSIBLE.  THESE STORMS WILL MOVE INTO THE
WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM.

SMZ
Local storm report, May 26, 4:24 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   SPOTTER REPORT

0220 PM    LURAY                     VA   .25 INCH HAIL
05/26/02   PAGE

0315 PM    WINCHESTER                VA   1.00 INCH HAIL
05/26/02   FREDERICK

0324 PM    3 W RELIANCE              VA   .75 INCH HAIL
05/26/02   WARREN                         SPOTTER REPORT AT 2 MILE
                                          MARKER ON I-66 E OF I-81

0335 PM    CASTLETON                 VA   .88 INCH HAIL
05/26/02   RAPPAHANNOCK

0350 PM    3 E MARTINSBURG           WV   1.75 INCH HAIL
05/26/02   BERKELEY                       ON RT 9 E OF TOWN

0355 PM    BUNKER HILL               WV   .88 INCH HAIL
05/26/02   BERKLELY

0410 PM    SHEPARDSTOWN              WV   1.75 INCH HAIL
05/26/02   JEFFERSON                      BY LAW ENFORCEMENT

0425 PM    WARRENTON                 VA   .75 INCH HAIL
05/26/02   FAUQUIER

0425 PM    1 E WARRENTON             VA   1.75 INCH HAIL
05/26/02   FAUQUIER                       AT US 29 AND RT 643

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0507 PM    LEESBURG                  VA   .75 INCH HAIL
05/26/02   LOUDOUN                        BY LAW ENFORCEMENT

0515 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   FROM A CO-OP OBSERVER

SMZ/HTS/JD/ND/CM/MM

The radar

The Sterling radar (KLWX), 20 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
May 26, 4:29 PM EST
Where
Montgomery County, Poolesville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -77.417

Golfball sized hail shreaded leaves and whitened the ground.

Hail, Montgomery

When
May 26, 4:51 PM EST
Where
Montgomery County, 5 mi W of Gaithersburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.130, -77.300

Dime sized hail fell.

Lightning, Carroll

When
May 26, 5:00 PM EST
Where
Carroll County, Taylorsville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A lightning fire severely damaged the second story of a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297987, 5297988, 5297989.